Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Wakefield, VA

July 6, 20085 counties in North Carolina

NWS Wakefield, VA issued this flash flood warning at Jul 6, 2008, 7:38 PM EDT for 5 counties in North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 7:38 PM EDT (23:38 UTC)
Expired
Jul 6, 2008, 10:45 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Camden County, NC, Chowan County, NC, Currituck County, NC, Pasquotank County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:45 PM EDTFLASH FLOOD5 Nnw Elizabeth City, NC5 TO 6 INCHES OF WATER FROM HEAVY RAINS COVERING BUSINESS ROUTE 17 NORTH OF ELIZABETH CITY, NORTH CAROLINA
Jul 6, 7:45 PM EDTHEAVY RAIN 65 Nnw Elizabeth City, NC5 TO 6 INCHES OF WATER FROM HEAVY RAINS COVERING BUSINESS ROUTE 17 NORTH OF ELIZABETH CITY, NORTH CAROLINA
Jul 6, 8:19 PM EDTFLASH FLOOD5 N Elizabeth City, NCRAIN GAGE REPORT OF 7 INCHES IN 3 HOURS. OLD HIGHWAY 17 FROM 3 MILES NORTH OF ELIZABETH CITY TO 5 MILES NORTH OF ELIZABETH CITY FLOODED. NUMEROUS VEHICLES PULLED OFF THE ROAD IN SEVERAL FEET OF WATER...ROAD FLOODED...MEDIAN FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 062340
FFWAKQ
NCC029-041-053-139-143-070245-
/O.NEW.KAKQ.FF.W.0007.080706T2338Z-080707T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
738 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA...
  CENTRAL CHOWAN COUNTY IN NORTHEAST NORTH CAROLINA...
  CENTRAL CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA...
  CENTRAL PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA...
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA...

* UNTIL 1045 PM EDT

* AT 737 PM EDT...RAINFALL AMOUNTS OF UP TO 6 INCHES HAVE ALREADY 
FALLEN OVER THE WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED FLASH FLOODING FROM THUNDERSTORMS THAT CONTINUE TO MOVE 
OVER NORTHEASTERN NORTH CAROLINA AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHAPANOKE...NIXONTON...WEEKSVILLE...ELIZABETH CITY...WHITEHALL
  SHORES...CAMDEN...SHILOH...INDIANTOWN AND MOYOCK

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3611 7657 3624 7664 3654 7612 3632 7595
      3623 7609 3627 7613 3628 7618 3626 7614
      3625 7613 3621 7612 3611 7631 3613 7637
      3610 7633 3605 7646
TIME...MOT...LOC 2338Z 233DEG 23KT 3619 7643

$$

SMF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:00 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 4:00 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT SUN JUL 6 2008

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS
THE MID ATLANTIC REGION...KEEPING UNSETTLED WEATHER ACROSS THE
AREA TONIGHT AND MONDAY. THE FRONT FINALLY PUSHES OFF THE COAST
MONDAY NIGHT...AS WEAK HIGH PRESSURE BUILDS IN ON TUESDAY. THE
NEXT COLD FRONT WILL MOVE ACROSS THE AREA LATE WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATE AFTN ANALYSIS SHOWS THAT THE MAIN FRONTAL BNDRY ACRS NRN VA HAS
WEAKENED...WITH A SFC TROUGH NOW ALIGNED NE TO SW ALONG THE
COASTAL PLAIN FROM SOUTHERN NEW JERSEY DOWN INTO THE CAROLINAS.
BROAD UPPER LOW IS CENTERED OVER EASTERN KENTUCKY.

FOR TONIGHT...MULTIPLE VORT MAXES/SHORTWAVES ROTATING EAST/NE INTO THE
CNTRL/SRN APPALACHIANS...BUT FOR THE MOST PART LOOK TO STAY JUST
WEST OF THE AKQ CWA. THE BULK OF MORE ORGANIZED TSTMS ARE
CURRENTLY FIRING FROM CENTRAL GEORGIA NEWD INTO THE VA
PIEDMONT...WITH A SECONDARY LINE ACRS FAR SE VA/EASTERN NC ALONG
THE SFC TROUGH. HAVE GONE WITH LIKELY POPS (60%) ALL ZONES THROUGH
THE EVENING HRS...WITH MAIN CONCERN BEING LOCALL HVY RAIN GIVEN
DEW PTS INTO THE LWR 70S AND PREC WTR VALUES ARND 2 INCHES. STORMS
ARE GNLY MOVING A BIT FASTER THAN YSDY THOUGH.

WITH LOW LVL AIRMASS THIS MOIST AND CONTD UPPER DIVERGENCE/DIFFLUENCE
AFTER MIDNIGHT HAVE SCTD PRECIP CHANCES IN AFTER MIDNGT.

SHEAR REMAINS RATHER MINIMAL THIS EVENG AND OVERNIGHT...SO IT WILL
TAKE VERY STRONG LIFT FOR SEVERE STORMS...SUSPECT AN ISO SVR MAY
OCCUR THOUGH...ESP IF MORE ORGANIZED CONVECTION CONTINUES ALONG
THE BNDRY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER TROUGH SLOWLY OPENS AND TRACKS FARTHER TO THE NORTHEAST ON
MONDAY. MAIN VORT MAX LOOKS TO BE POSITIONED OVER ERN VA/COASTAL
PLAIN AFTN/EVENG...SO HAVE FOCUSED HIGHEST PRECIP CHANCES MONDAY
AFTN/EVENG (60%) ACRS NE NC/SE VA...WITH SOMEWHAT LOWER CHANCES
ELSEWHERE (BUT STILL ABOVE CLIMO AT AROUND 40-50%). SHEAR IS A
LITTLE STRONGER SO SEVERE THREAT MON AFTN/EVENG IS LIKELY A LITTLE
HIGHER WITH HAIL/STRG WINDS AS MAIN THREATS. EXPECT A BIT
MORE SUNSHINE ESP BY LATE MRNG/ERLY AFTN SO TEMPS GRADUALLY RISE
INTO THE UPPER 80S FOR MUCH OF THE CWA...RATHER THAN LWR/MID 80S
OF PAST 2 DAYS.

TUE/WED...WARMING TREND AND MORE TYPICAL SUMMER DIURNAL PATTERN OF
CONVECTION IS EXPECTED AS MAIN UPPER LOW MOVES OFF THE COAST. STILL SOME
WEAK RESIDUAL TROUGHING IN THE MID/UPR LVLS SO HAVE RETAINED A
30% CHC FOR AFTN/EVENG TSTMS BOTH DAYS...ALONG WITH HIGHS INTO THE
LWR 90S FOR MUCH OF INTERIOR VA/NC.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE BERMUDA HIGH WEAKENS BY LATE WED AS AN UPPER LEVEL TROF AND
ASSOCIATED SFC FRONT APPROACH THE REGION FROM THE NW. BEST CHANCE
FOR PRECIP WED NIGHT WILL BE ALONG THE COAST AHEAD OF THE FRONTAL
AXIS...WITH A SLIGHT CHANCE FARTHER INLAND. LOW TEMPS MILD...RANGING
FROM 70 TO 75. AS IS TYPICAL FOR THIS TIME OF YEAR...THE FRONT WILL
LIKELY STALL OUT AND DISSIPATE NEAR THE SRN ZONES. DIURNALLY DRIVEN
CONVECTION MAY FIRE UP NEAR THIS BOUNDARY THUR AND AGAIN ON FRI SO
HAVE CHANCE POPS DURING THE AFTN/EVNG BOTH DAYS ACRS THE SRN
TIER...WITH A SLIGHT CHANCE ACRS N/NW PORTIONS OF OUR AREA. MAX
TEMPS WILL BE IN THE UPR 80S/LWR 90S THUR AND AGAIN ON FRI.

MODELS INDICATE AN UPR LVL RIDGE OF HIGH PRES NOSING IN TO OUR AREA
FROM THE GULF COAST STATES BY NEXT WEEKEND...WITH A WEAK UPR LVL
TROF OFF THE COAST OF NEW ENGLAND. WILL STILL HAVE A SLIGHT CHANCE
FOR TYPICAL SUMMERTIME AFTN/EVNG CONVECTION WITH PLENTY OF AVAILABLE
MOISTURE. THE RIDGE AXIS SLIDES OFF THE ATLANTIC COAST BY EARLY SUN
AS THE NEXT FRONT APPROACHES FROM THE NW. FRONT LOOKS RATHER WEAK
AND SHALLOW AT THIS TIME SO WILL KEEP CHANCE OF PRECIP NO HIGHER
THAN 20%. HIGH TEMPS WILL CONTINUE TO BE IN THE UPR 80S/LWR 90S FOR
SAT AND SUN.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED TSTMS CONTINUE TO DEVELOP IN THE MOIST UNSTABLE AIR
MASS. THESE WILL CONTINUE UNTIL 04Z. THIS WILL CAUSE MVFR TO IFR
CONDITIONS WHEN THEY PASS. OTHERWISE CONDITIONS WILL BE VFR ELSEWHERE.
AFTER SUNSET CLOUDS WILL LOWER AGAIN AS THEY HAVE THE LAST TWO
NIGHT INTO MVFR RANGES MANY AREAS WITH SOME VISIBILITIES BECOMING
IFR TOWARD SUNRISE. MORE MVFR/IFR CONDITIONS AGAIN FOR TSTMS DEVELOPING
ON MON AFTERNOON AND INTO THE EVENING AS AIR MASS REMAINS VERY MOIST AND
UNSTABLE.

&&

.MARINE...
STILL EXPECT WINDS TO INCRS LATER THIS AFTN/EVNG (BUT REMAIN BLO SCA
CRITERIA) DUE TO AN INCRSG PRES GRADIENT BETWEEN A LEE SIDE TROF
OVER THE INTERIOR...AND THE BERMUDA HIGH PRES RIDGE OVER THE WATERS.
LATEST OBS SHOW MAINLY SE WINDS OVER THE WATERS. WINDS WILL BECOME
MORE OUT OF THE S AS THE TROF APPROACHES THE COAST AND AS THE AFTN
SEABREEZE WEAKENS.

BERMUDA RIDGE WILL REMAIN IN CONTROL OF THE MARINE ENVIRONMENT THRU
MOST OF THE WEEK. MODELS SHOW A WEAKENING OF THE RIDGE BY WED AS THE
NEXT FRONT APPROACHES THE COAST FROM THE NW. WINDS SHUD EASE AND
SEAS SHUD SUBSIDE BY LATE IN THE WEEK AS THE FRONT DISSIPATES...AND
AS THE BERMUDA RIDGE WEAKENS AND MOVES FARTHER AWAY FROM THE COAST.

&&

.FIRE WEATHER...
LGT SOUTHERLY FLOW TO CONTINUE THIS AFTN...SO SMOKE WILL CONTINUE
TO AFFECT MUCH OF METRO NORFOLK/PORTSMOUTH AND OUTLYING AREAS.
WINDS SHOULD ALLOW FOR SOME IMPROVEMENT LATER THIS AFTN. FOG/SMOKE
AGAIN EXPECTED TO DROP VSBYS OVERNGT/MONDAY MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...JRL
AVIATION...JAB
MARINE...JRL
FIRE WEATHER...LKB
Hazardous weather outlook, Jul 6, 4:38 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT SUN JUL 6 2008

MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100-
072045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK-
NORTHAMPTON VA-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A
SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS
OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-650-652-654-656-658-072045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE COASTAL WATERS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ091-094-095-097-098-072045-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A
SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS
OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Special weather statement, Jul 6, 3:54 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT SUN JUL 6 2008

NCZ013>017-030>032-102-VAZ091>098-062215-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...AHOSKIE...ELIZABETH CITY...EDENTON...
COROLLA...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
354 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS WILL
CONTINUE TO AFFECT PORTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA THROUGH 6 PM THIS EVENING....

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 6, 3:59 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN JUL 6 2008

VAZ063-064-072>076-062115-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-RICHMOND VA-WESTMORELAND VA-
359 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS A FEW EMBEDDED THUNDERSTORMS MOVING THROUGH
CAROLINE COUNTY AND VICINITY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF ASHLAND...MOVING NORTHEAST AT 14
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NOEL AT 410 PM
EDT...CEDAR FORK AT 420 PM EDT...BURRUSS CORNER AT 425 PM
EDT...GOLANSVILLE AT 435 PM EDT...PENOLA AT 450 PM EDT...MILFORD AT
505 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 6, 4:40 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT SUN JUL 6 2008

VAZ064-062100-
CAROLINE VA-
440 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS IN CAROLINE COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CAROLINE COUNTY...OR ABOUT 7
MILES NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 7 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RAPPAHANNOCK ACADEMY AT 445 PM EDT...
CORBIN AT 455 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RADAR ESTIMATES OF UP TO 2 INCHES OF RAIN HAS ALREADY
FALLEN...AND AN ADDITIONAL ONE INCH IS POSSIBLE. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

ALS
Special weather statement, Jul 6, 5:36 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT SUN JUL 6 2008

NCZ012>017-030>032-102-VAZ095>098-062345-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA
536 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
AFFECT PORTIONS OF NORTHEAST NORTH CAROLINA AND THE SOUTHEAST
CORNER OF VIRGINIA UNTIL 730 PM THIS EVENING..

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 6, 6:43 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EDT SUN JUL 6 2008

VAZ075>077-062345-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
643 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORM MOVING ACROSS THE NORTHERN NECK IN NORTHEAST
VIRGINIA...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN WESTMORELAND COUNTY...OR ABOUT
6 MILES NORTHEAST OF WARSAW...MOVING NORTHEAST AT 13 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HAGUE AT 655 PM EDT...KINSALE AT 700 PM
EDT...ERICA AT 705 PM EDT...WESTMORELAND AT 710 PM EDT...SANDY POINT
AT 715 PM EDT...COLES POINT AT 720 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH ISOLATED AMOUNTS OF 2
TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LEWITSKY
Special weather statement, Jul 6, 7:06 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT SUN JUL 6 2008

NCZ012>017-030>032-102-VAZ095>098-070115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA
706 PM EDT SUN JUL 6 2008

...A LONG LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF NORTHEAST NORTH CAROLINA AND THE SOUTHEAST CORNER OF
VIRGINIA UNTIL 830 PM THIS EVENING...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

SMF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:43 PM EDTAreal Flood AdvisoryAKQBertie2 hr
Jul 6, 5:52 PM EDTSevere Thunderstorm WarningAKQGates, Hertford34 min
Jul 6, 6:26 PM EDTAreal Flood AdvisoryAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 2 more2 hr
Jul 6, 6:38 PM EDTFlash Flood WarningAKQBertie, Chowan3 hr

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.